Sodium Valproate

P

Prince Charming

Well-known member
Joined
Mar 29, 2019
Messages
50
Location
Milton Keynes
#1
Hi to you all I have to change my medication from lithium to sodium valproate beause of possible damage to my kdneys after 15 years.Could anyone give me any thing to watch out for on this new med.Thankyou.Keep on going whatever.πŸ•πŸ˜ŽπŸ˜Ž
 
tiltawhirl

tiltawhirl

Well-known member
Joined
Oct 30, 2010
Messages
5,024
Location
Bristol, TN/VA, USA (near mountains and 6 hours fr
#4
I was very very sick in all my being when I was put on this. At first I was thrilled with it, it did provide some relief but later I became discontented as I felt it had a zombie effect on me. I wound up on an antidepressant, seroquel (which I fought at first but turned out to be my miracle) and a sleep/anxiety med. I am still not 100% and don't expect to be but I am doing remarkably better on my new combo. (effexor, klonopin, seroquel) I was able to get out and attend a class this last semester!!
 
P

Prince Charming

Well-known member
Joined
Mar 29, 2019
Messages
50
Location
Milton Keynes
#5
@tiltawhirl thanks for your post very informitive sorry you had trouble with it.I will have to suck it and see.I have retired from work now so I will not have to worry about that Some time ago I was given Prozac to help my depression it was effective BUT caused me to drive recklessly and gave me a bad temper so I came off that. I am glad you are doing well now and are getting out It can make all the difference when you can do things.Thanks again for your reply it is much appreciated.😍😍
 
F

fightthegoodfight

Active member
Joined
May 7, 2019
Messages
31
Location
Florida
#6
Hi Prince Charming. Sorry you need to make a med switch, those are always stressful, especially when something has been working. I can definitely give you some feedback on sodium valproate. I have been taking a combination of lithium carbonate (a mood stabilizer) alongside sodium valproate (aka Depakote, an anticonvulsant but also an effective mood stabilizer), with seraquel (aka Quetiapine, an antipsychotic) for the past 9 years with excellent results. Each drug has its pros and drawbacks, and you're already likely familiar with lithium. The trio I take is a unique combination that works for me personally and everyone will be different due to their own biology. To be clear, I'm not a physician. So this is just what information I can provide as a result of having learned about using each of these drugs extensively myself under the supervision of a doctor.

Depakote, or its generic equivalent sodium valproate, was originally an anticonvulsant but has proved to be highly effective in treating bipolar. It functions similarly to lithium as a mood stabilizer, but has it's own unique setbacks, operates slightly differently, and, like lithium, needs regular bloodwork to ensure your body is functioning optimally. Whereas lithium can strain your kidneys over time, especially if improperly monitored, or can impact your thyroid, depakote can be tough on the liver. Thus, regular liver panels are necessary to ensure avoiding toxicity.

Adjusting to depakote or sodium valproate will be difficult in the beginning as another user here mentioned most likely. It tends to hit very hard in the beginning as your body adjusts, and this can take weeks or even months. I dont know if your experience will differ as I needed three different meds to keep me under control, but when I was in recovery it took me over 3 months before I was feeling moderately normal. Keep in mind, this was on very high, hospital level doses of all three of the drugs I mentioned, so your experience may be different on just the sodium valproate. I just remember it being very hard. I slept a lot, sometimes only waking a couple hours a day.

Some of the general side effects of sodium valproate can include weight gain, nausea and dizziness, or a general fogginess. I personally struggled with all the above and also deal with some memory/organization issues with the drug. School was definitely harder on it.

All that said, that drug in combination with the others I take saved my life and the lives of the others around me. Without it I dont know where I would be today, and if taking a few health risks by having to take it means I've been able to live meaningfully up to this point, then it's been worth it for every moment, if not for me, then for all my loved ones.

I hope this helps, please feel free to ask questions if you have any or just want to talk. Best of luck and keep moving forward, I know how stressful med changes can be!
 
F

fightthegoodfight

Active member
Joined
May 7, 2019
Messages
31
Location
Florida
#7
Also, sorry, side note but it's really important to remember, you WILL most likely eventually feel normal on the drug. It just takes a while to adjust. Everyone is different and sometimes this isnt the case if the drug isnt the right fit for you, but if it is your body will eventually grow used to it. Let me know if you have any questions at all. :)
 
P

Prince Charming

Well-known member
Joined
Mar 29, 2019
Messages
50
Location
Milton Keynes
#8
@fight the goodfight Thankyou for your post.You say sodium valproate is good for mood control which is what I need.The side effects you experienced seemed quite severe,I will have to mon itor my reactions to it carefully.Your positive attitude to your own medications is very helpfull to me.If we believe it we can do it😊😊
 
F

fightthegoodfight

Active member
Joined
May 7, 2019
Messages
31
Location
Florida
#9
I like your attitude! Got to try to stay positive even though I know how hard it can be. Amen. Please let me know if I can help in any way. Best wishes. 😊
 
P

Prince Charming

Well-known member
Joined
Mar 29, 2019
Messages
50
Location
Milton Keynes
#10
Hi Guys Just to let you know although I am now more aware that sodium valporate is probably not some wonderdrug I am feeling better in myself to cope with my medchange.Your help is appreciated Prince Charming:dance: